Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 250, NWS Wichita, KS

July 4, 2024Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2024, 7:48 PM CDT for Labette County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2024, 7:48 PM CDT (00:48 UTC)
Expired
Jul 4, 2024, 8:45 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3005 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3005 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:15 PM CDT, 1 hour 33 minutes earlier. Its key messages:

  • A few severe storms possible across far southeast KS late this afternoon and evening.
  • Heat indices near 105 will continue this afternoon across far southeast KS.
  • Seasonable temperatures expected over the next week.
Area forecast discussion, Jul 4, 6:15 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
615 PM CDT Thu Jul 4 2024

.KEY MESSAGES...

- A few severe storms possible across far southeast KS late this
  afternoon and evening.

- Heat indices near 105 will continue this afternoon across far
  southeast KS.

- Seasonable temperatures expected over the next week.

&&

.DISCUSSION...
Issued at 244 PM CDT Thu Jul 4 2024

A an outflow boundary/effective front continues to be draped
across portions of far southeast Kansas this afternoon. This
front has been quite slow moving most of the day thus far.

Enough heating/destabilization is expected along and ahead of the
front this afternoon to continue to warrant the risk of a few severe
storms.  Damaging winds of 60-70 mph and heavy rain look to be the
primary concern with modest ML & DCAPE combo along with
anomalously high PW and steep lapse rates. Thinking initiation
time would be in the 21-01Z timeframe. Activity is expected to
drift southeast in northern Oklahoma by tonight with much
quieter conditions expected area wide overnight. For those with
outdoor Independence Day activities planned for tonight, expect
10pm temperatures to be in the 70s with a light north wind.

A quiet day is expected for much of the day tomorrow with
temperatures expected to remain slightly below seasonable normal
(92) in the mid and upper 80s. Ridging is expected to remain over
the western CONUS over the next several days while slowly
amplifying. Meanwhile, broad troughing will remain draped
across mid america with several shortwave perturbations progged
to pass through the Plains over the next week. These will
bring intermittent chances for showers and storms along with
seasonable temperatures to the area over the next week. The
next best chance (30%) of showers and storms across the area
will return on Saturday.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 611 PM CDT Thu Jul 4 2024

VFR conditions are expected for this TAF period. The only
terminal that may see some shower or thunderstorm activity is
KCNU and this is only expected in the first three to six hours
of the TAF period. At this time, expect the main area of
thunderstorm activity to remain to the south and east but could
see an isolated cell in the KCNU area. At this time, confidence
is too low to place it in the TAF and if thunderstorms reach
KCNU, main threat will be winds in the 40kt range and very
heavy rain reducing VSBYs. By 06Z tonight, all threat of
thunderstorms will end leaving VFR conditions for the remainder
of the TAF period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KMB
AVIATION...ELM
Hazardous weather outlook, Jul 4, 5:56 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
556 PM CDT Thu Jul 4 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
556 PM CDT Thu Jul 4 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance for a few strong to severe storms across far
southeast Kansas this evening. The strongest storms will be capable
of damaging winds up to 70 mph, quarter size hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intermittent chances for storms exist Saturday through Wednesday. A
few storms may be strong to marginally severe on Saturday. Heavy
rain from storms may lead to localized flooding across the area,
especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.